Alert archive / New York / Areal Flood Warnings in 2008
Areal Flood Warning 9, NWS Buffalo, NY
NWS Buffalo, NY issued this areal flood warning at Dec 27, 2008, 5:12 PM EST for Allegany County, Wyoming County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2008, 5:12 PM EST (22:12 UTC)
- Expired
- Dec 27, 2008, 11:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegany County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 64 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS41 KBUF 272212
FLWBUF
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
512 PM EST SAT DEC 27 2008
NYC003-121-280400-
/O.NEW.KBUF.FA.W.0009.081227T2212Z-081228T0400Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
512 PM EST SAT DEC 27 2008
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* FLOOD WARNING FOR SMALL STREAMS IN...
NORTHERN ALLEGANY COUNTY IN WESTERN NEW YORK...
SOUTHERN WYOMING COUNTY IN WESTERN NEW YORK...
* UNTIL 1100 PM EST
* AT 507 PM EST LOCAL OFFICIALS IN THE TOWN OF PIKE REPORTED RAPID
RISES ALONG WISCOY CREEK. THE CREEK IS OUT OF ITS BANKS IN THE
VILLAGE OF PIKE AND IS BEGINNING TO THREATEN BUILDINGS. BASEMENT
FLOODING HAS ALREADY BEEN REPORTED.
EXCESSIVE RUNOFF FROM CONTINUED RAPID SNOWMELT WILL RESULT IN
FURTHER RISES ALONG WISCOY CREEK THROUGH THIS EVENING. THE CREEK MAY
BEGIN TO THREATEN BUILDINGS IN THE TOWNS OF EAGLE AND PIKE IN
SOUTHERN WYOMING COUNTY AND THE TOWN OF HUME IN NORTHERN ALLEGANY
COUNTY.
FLOODING IS ALSO POSSIBLE FROM EXCESSIVE RUNOFF ALONG THE KOY CREEK
IN SOUTHERN WYOMING AND NORTHERN ALLEGANY COUNTY.
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4255 7823 4258 7830 4269 7818 4266 7811
4261 7807 4249 7803 4246 7809 4246 7817
$$
HITCHCOCK2 follow-up statements
000
WGUS81 KBUF 272343
FLSBUF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
643 PM EST SAT DEC 27 2008
NYC003-121-280400-
/O.CON.KBUF.FA.W.0009.000000T0000Z-081228T0400Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGANY NY-WYOMING NY-
643 PM EST SAT DEC 27 2008
...THE FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EST FOR SMALL
STREAMS IN SOUTHERN WYOMING AND NORTHERN ALLEGANY COUNTIES...
AT 639 PM EST LOCAL OFFICIALS CONTINUED TO INDICATE HIGH WATER ALONG
WISCOY CREEK IN THE TOWN OF PIKE. THE CREEK LEVEL HAS LEVELED OFF
AND IS NOT IMPACTING ANY BUILDINGS AT THIS TIME.
EXCESSIVE RUNOFF FROM SNOWMELT WILL CONTINUE TO RESULT IN HIGH WATER
AND MINOR FLOODING ALONG WISCOY CREEK IN THE TOWNS OF EAGLE AND PIKE
IN SOUTHERN WYOMING COUNTY...AND ALSO THE TOWN OF HUME IN NORTHERN
ALLEGANY COUNTY. MINOR FLOODING IS ALSO POSSIBLE ALONG KOY CREEK
FROM GAINESVILLE DOWNSTREAM TO WISCOY.
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE ESPECIALLY DIFFICULT TO SEE AT NIGHT.
REMEMBER...TURN AROUND DONT DROWN. THE WATER DEPTH MAY BE TOO GREAT
TO ALLOW YOUR CAR TO CROSS SAFELY. NEVER ALLOW CHILDREN TO PLAY IN
OR NEAR FLOOD WATERS.
LAT...LON 4255 7823 4258 7830 4269 7818 4266 7811
4261 7807 4249 7803 4246 7809 4246 7817
$$
HITCHCOCK000
WGUS81 KBUF 280405
FLSBUF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1105 PM EST SAT DEC 27 2008
NYC003-121-280414-
/O.EXP.KBUF.FA.W.0009.000000T0000Z-081228T0400Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGANY NY-WYOMING NY-
1105 PM EST SAT DEC 27 2008
...THE FLOOD WARNING HAS EXPIRED FOR SMALL STREAMS IN WYOMING AND
ALLEGANY COUNTIES...
TEMPERATURES OVERNIGHT WILL REMAIN IN THE 50S AND LOWER 60S ACROSS
THE REGION...AND WHILE THIS WILL CONTINUE TO MELT DOWN MUCH OF THE
REMAINING SNOW COVER...THE OVERNIGHT WILL BE PRECIPITATION FREE. AS
A RESULT TRIBUTARIES ACROSS THE REGION WILL CONTINUE TO RUN CLOSE TO
BANK FULL...BUT ADDITIONAL PROBLEMS FROM NEW FLOODING IS NOT
EXPECTED.
LAT...LON 4255 7823 4258 7830 4269 7818 4266 7811
4261 7807 4249 7803 4246 7809 4246 7817
$$
RSHWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Dec 27, 3:10 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Dec 27, 3:10 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
310 PM EST SAT DEC 27 2008
.SYNOPSIS...
A COMPLEX STORM SYSTEM DEVELOPING OVER THE MID SECTION OF THE NATION
WILL LIFT INTO THE WESTERN GREAT LAKES BY SUNDAY MORNING THEN
CONTINUE INTO QUEBEC SUNDAY AFTERNOON. A DEEP SOUTHERLY FLOW AHEAD
OF THIS SYSTEM WILL KEEP SPRINGLIKE TEMPERATURES IN PLACE THROUGH
SUNDAY MORNING BEFORE A POWERFUL COLD FRONT BRINGS TUMBLING
TEMPERATURES AND HIGH WINDS FOR SUNDAY. A WEAK RIDGE OF HIGH
PRESSURE WILL BRING A RELATIVELY QUIET DAY MONDAY BEFORE A CLIPPER
SYSTEM BRINGS A CHANCE OF LIGHT SNOW TO MUCH OF THE REGION MONDAY
NIGHT.
&&
.NEAR TERM /THROUGH SUNDAY/...
*** WARM FRONTAL SHOWERS AND THUNDERSTORMS PRODUCED 1 TO 1.5 INCHES
AND COMBINED WITH RAPID SNOWMELT TO RESULT IN SIGNIFICANT HYDRO
ISSUES...WARNINGS HAVE BEEN ISSUED FOR ALL BUFFALO AREA CREEKS AND
FLOOD ADVISORIES FOR ALL COUNTIES EXCEPT FOR NORTH COUNTRY INTO
EARLY AFTERNOON...SEE HYDRO SECTION BELOW ***
300 PM UPDATE...WARM FRONT HAS MOVED NORTH INTO LK ONTARIO AT MID
AFTERNOON AND TAKEN THE HEAVY SHOWERS WITH IT. THIS WILL BE AN ISSUE
FOR A FEW MORE HOURS E OF LK ONTARIO UNTIL THE FRONT MOVES NORTH.
UPPER WINDS BACKING A BIT WITH DEFINITE NORTHWARD PUSH OF CLOUD AND
SHOWERS TO OUR IMMEDIATE WEST AHEAD OF POWERFUL FRONT OVER
MISSISSIPPI VALLEY. THIS WILL LEAVE US WITH A MAINLY DRY BUT
INCREDIBLY WARM NIGHT...ABOUT AS WARM AS ONE CAN GET IN LATE
DECEMBER. TEMPS MAY FALL A COUPLE DEG EARLY THIS EVENING...BUT THEN
RISE AGAIN AFTER MIDNIGHT AS SOUTHERLY FLOW INCREASES...WE SHOULD BE
INTO THE L60S ON THE LAKE PLAIN AND NR LK ERIE OVERNIGHT AND UPPER
50S OVER HIGHER ELEVS. 850 MB TEMPS RISE TO 13-14C.
MAIN STORY WILL BE THE TIMING OF THE POWERFUL COLD FRONT ON SUNDAY.
THIS FRONT WILL ONLY HAVE LIMITED MOISTURE...PERHAPS AN HOUR OF
SHOWERS...THEN BE FOLLOWED BY VERY STRONG WEST TO SOUTHWEST WINDS.
PATH OF DEEPENING LOW IS NOT PERFECT FOR A HIGH WIND EVENT IN
WNY...A BIT TOO FAR NORTH AND WEST...AND RISE/FALL COUPLET BEST OVER
ONTARIO TOO...BUT LL JET IS A BIT STRONGER THAN LAST EVENT...60 KTS
AT 3K FT...AND CONDITIONS WILL BE OPTIMUM FOR MIXING THIS DOWN WITH
TREMENDOUS COLD ADVECTION (850S AT BUF DROP FROM 11C AT 12Z TO -9C
BY 21Z) ALSO SHOULD SEE SOME CLEARING IMMEDIATELY BEHIND THE FRONT
WITH SOME SUNSHINE HELPING THE MIXING. SO...DECIDED TO CHANGE WATCH TO
WARNINGS ACROSS THE FAVORED COUNTIES...CHAUT AND THEN LAKE PLAIN
DOWNWIND OF LK ERIE FROM BUF OVER TO ROC...AND ALSO A FEW HOURS
LATER E OF LK ONTARIO FROM NRN OSWEGO TO JEFF/LEWIS. ADVISORIES
ELSEWHERE. BROKE IT INTO TWO TIMES PERIODS...STARTING AT 14Z WEST
AND 16Z EAST. TEMPS WILL PLUNGE WITH FROPA...FROM 60 TO 40 IN AN
HOUR OR TWO...AND DROP TO M30S BY SUNSET IN WEST...BUT UNLIKE USUAL
CASES THIS TIME OF YEAR...NO POST FRONTAL SNOW IS EXPECTED.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
IMMEDIATE CONCERN IS LINGERING HIGH WINDS SUNDAY EVENING. SEE NEAR
TERM SECTION FOR DETAILS ON THE HIGH WINDS. WINDS WILL DIMINISH FROM
WEST TO EAST OVERNIGHT AS THE SURFACE LOW PULLS FROM NORTH CENTRAL
QUEBEC AT 00Z MON INTO LABRADOR BY 12Z MON.
OUR ATTENTION THEN TURNS BACK TO THE MESOSCALE BRIEFLY...WITH A
MARGINAL LAKE EFFECT SNOW EVENT POSSIBLE. 850MB TEMPS ARE FORECAST
TO DROP TO AROUND -9C BEHIND THE FRONT SUNDAY EVENING...JUST COLD
ENOUGH TO TRIGGER A LAKE RESPONSE.
OFF LAKE ERIE...DRY AIR AND VERY MARGINAL INSTABILITY SHOULD KEEP
ACTIVITY TO A MINIMUM...WITH JUST SCATTERED FLURRIES OR LIGHT SNOW
SHOWERS ACROSS SKI COUNTRY AND THE SOUTHERN TIER THE FIRST HALF OF
THE NIGHT. SOME OF THIS ACTIVITY MAY CLIP THE BUFFALO SOUTHTOWNS FOR
AWHILE SUNDAY EVENING. OVERALL THIS LOOKS VERY LIMITED...WITH ANY
ACCUMS LESS THAN AN INCH.
OFF LAKE ONTARIO...CONDITIONS WILL BE SOMEWHAT MORE FAVORABLE WITH A
LITTLE DEEPER SYNOPTIC SCALE MOISTURE AND A SLIGHTLY WARMER LAKE
YIELDING BETTER INSTABILITY. LAKE INDUCED EQUILIBRIUM LEVELS RISE TO
AROUND 4000 FEET DURING THE EVENING. THE MARGINAL INSTABILITY
COMBINED WITH FAVORABLE WESTERLY UPSLOPE FLOW WILL PRODUCE SOME
LIMITED LAKE SNOWS ACROSS THE TUG HILL. EXPECT ACCUMULATION IN THE
2-4 INCH RANGE ACROSS THE TUG...LESSER AMOUNTS ACROSS THE LOWER
ELEVATIONS. THIS BAND MAY TEND TO SINK SOUTH MORE INTO OSWEGO COUNTY
OVERNIGHT AS THE BOUNDARY LAYER WINDS VEER MORE TO THE NORTHWEST.
ANY LINGERING LAKE EFFECT SNOW MONDAY MORNING SHOULD BREAK APART
INTO SCATTERED SNOW SHOWERS AND END BY EARLY AFTERNOON AS THE
SURFACE RIDGE CRESTS OVER LAKE ONTARIO AND DISRUPTS THE LOW LEVEL
FLOW.
FOLLOWING THE MAJOR SYNOPTIC SYSTEM IN THE NEAR TERM...THE LONGWAVE
PATTERN WILL BECOME MUCH MORE ZONAL ACROSS THE CONUS EARLY NEXT
WEEK. THIS WILL SUPPORT A FEW FAST MOVING CLIPPER SYSTEMS MOVING
ALONG THE US/CANADIAN BORDER. THE FIRST IS FORECAST BY SHORT TERM
MODEL GUIDANCE TO PASS BY JUST TO OUR NORTH MONDAY NIGHT. THE NAM IS
MUCH DRIER THAN THE GFS...AND TENDS TO STRUGGLE WITH WAA PRECIP.
WILL FOLLOW THE WETTER SOLUTION OF THE GFS AND SREF MEAN WITH HIGH
CHANCE POPS ACROSS WESTERN NY AND LIKELY EAST OF LAKE ONTARIO CLOSER
TO THE TRACK OF THE SURFACE LOW. LATER SHIFTS MAY NEED TO INCREASE
THESE POPS FURTHER. TEMPS ALOFT AND IN THE BOUNDARY LAYER WILL COOL
ENOUGH OVERNIGHT TO SUPPORT ALL SNOW...AND WE MAY SEE A GENERAL VERY
LIGHT SNOWFALL ACROSS MUCH OF THE AREA...WITH THE GREATER AMOUNTS
EAST OF LAKE ONTARIO.
ON TUESDAY THIS SYSTEM RAPIDLY MOVES OFF THE NORTHERN NEW ENGLAND
COAST AND LOOSES ITS IDENTITY. THE AIRMASS WILL BECOME MARGINALLY
COLD ENOUGH AGAIN IN ITS WAKE TO SUPPORT SOME LIMITED LAKE RESPONSE
FOR A FEW HOURS SOUTHEAST OF THE LAKES...BUT AGAIN THIS DOES NOT
APPEAR TO BE A SIGNIFICANT EVENT. ANY LAKE ACTIVITY WILL SHUT OFF
AGAIN BY THE END OF THE DAY WITH THE PASSAGE OF ANOTHER WEAK RIDGE
AND THE START OF WAA ALOFT ONCE AGAIN.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NOT MUCH TIME FOR THE LONG TERM TODAY WITH LOTS OF HIGH IMPACT
WEATHER IN THE SHORT TERM. LONGWAVE PATTERN DEAMPLIFICATION IS
UNDERWAY ACROSS NOAM...AND A GENERALLY ZONAL FLOW WILL BE IN PLACE
AT THE START OF THE LONG TERM PERIOD. THE FAST ZONAL FLOW WILL ALLOW
A DECENT CLIPPER SYSTEM TO SLIDE ACROSS THE GREAT LAKES AT THE START
OF THE LONG TERM PERIOD. THE LATEST 12Z/27 GFS HAS COME IN LINE WITH
THE 00Z/27 ECMWF AND CANADIAN GEM IN HAVING A MORE WELL DEFINED
SURFACE LOW WITH THE CLIPPER SHORTWAVE. MOST OF THE GEFS ENSEMBLE
MEMBERS CAPTURE THIS FEATURE AS WELL. THIS SHOULD BRING A GENERAL
LIGHT SNOWFALL TO MUCH OF THE AREA TUESDAY NIGHT INTO WEDNESDAY
MORNING. AIRMASS IS MARGINALLY SUPPORTIVE OF SOME LIMITED LAKE
EFFECT ACTIVITY ON NORTHWEST FLOW BEHIND THE CLIPPER FROM WEDNESDAY
INTO WEDNESDAY NIGHT.
BY THURSDAY MOST OF THE OPERATIONAL GUIDANCE BUILDS A SURFACE HIGH
OVER THE GREAT LAKES. THIS SHOULD PROVIDE A MAINLY DRY DAY WITH A
DECENT AMOUNT OF SUN FOR THURSDAY...A RARITY FOR THIS TIME OF YEAR.
BY THE END OF THE WEEK MODEL UNCERTAINTY INCREASES DRAMATICALLY. THE
LONGWAVE PATTERN ACROSS THE NOAM SECTOR WILL BECOME INCREASINGLY
FAVORABLE FOR SIGNIFICANT CYCLOGENESIS SOMEWHERE IN THE NORTHEAST
QUARTER OF THE NATION AS THE NAO/AO BECOME INCREASINGLY NEGATIVE IN
RESPONSE TO HIGH LATITUDE BLOCKING RETROGRADING BACK TOWARDS
GREENLAND.
EXTENDED MODELS ARE HAVING A HARD TIME RESOLVING THE DETAILS OF THE
PATTERN AMPLIFICATION AT THE END OF THE PERIOD. THE CANADIAN GEM HAS
BEEN CONSISTENT IN CUTTING A MAJOR LOW INTO THE CENTRAL GREAT LAKES.
THIS WOULD BRING ANOTHER BIG WARM UP FOLLOWED BY A HIGH WIND EVENT
NEXT WEEKEND. THE GFS AND ECMWF ARE TRENDING IN THAT
DIRECTION...ALTHOUGH BOTH STILL TRY TO DEVELOP SOME SEMBLANCE OF
MILLER TYPE B CYCLOGENESIS WITH A SECONDARY LOW DEVELOPING ON THE
COAST. FOR NOW WILL JUST GO WITH CHANCE POPS AT THE END OF THE WEEK
WITH TEMPS NEAR CLIMO UNTIL BETTER MODEL AGREEMENT CAN BE ACHIEVED.
STAY TUNED AS THIS COULD BE A MAJOR SYSTEM FOR SOMEWHERE IN THE
NORTHEAST OR GREAT LAKES BY NEXT WEEKEND.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A SURFACE WARM FRONT NEAR KBUF AT 18Z WILL LIFT NORTH INTO LAKE
ONTARIO TAKING MOST OF THE SHOWERS AND IFR CIGS WITH IT. ONLY THE
KART TERMINAL WILL HAVE RAIN AND LOW CIGS INTO THIS EVENING...WITH
WESTERN NY RETAINING MVFR CIGS IN THE WARM SECTOR.
A STRENGTHENING LOW LEVEL JET WILL RESULT IN CONTINUED WIND SHEAR
ISSUES THROUGH THE PERIOD...WITH SOUTHWESTERLY WINDS AT 2 KFT
GRADUALLY INCREASING FROM 40-45 KNOTS TO 50-55 KNOTS OVER THE
NEXT 18 HOURS.
A POWERFUL COLD FRONT WILL CROSS THE AREA BETWEEN 14Z AND 19Z
SUNDAY WITH VERY STRONG WINDS IN ITS WAKE. THIS IS NEAR THE END OF
THE 24 HOUR TAF PERIOD AND WILL BE DISCUSSED FURTHER IN FUTURE AFDS.
OUTLOOK...
SUNDAY...MVFR IN THE MORNING IN RAIN SHOWERS...FOLLOWED BY STRONG
WINDS. MONDAY...VFR. TUESDAY...VFR. WEDNESDAY...MVFR IN SCATTERED
SNOW SHOWERS.
&&
.MARINE...
GALE WARNINGS WILL BE ISSUED FOR LAKES ERIE AND ONTARIO WITH THIS
FORECAST ISSUANCE. SOUTHERLY WINDS WILL INCREASE INTO THE 15 TO 25
KNOT RANGE TONIGHT AS A STRONG LOW LEVEL JET PROPAGATES INTO THE
AREA. EXPECT SOME 30 KNOT WINDS LOCALLY ALONG THE LAKE ERIE SHORE
WHERE DOWNSLOPING WILL ENHANCE WIND SPEEDS. ON SUNDAY A POWERFUL
COLD FRONT WILL CROSS THE AREA FROM WEST TO EAST...REACHING EASTERN
LAKE ERIE AROUND MID MORNING THEN EXITING THE EAST END OF LAKE
ONTARIO BY EARLY AFTERNOON. BEHIND THE FRONT WINDS WILL SHIFT TO THE
SOUTHWEST AND RAPIDLY INCREASE TO HIGH END GALES WITH SUSTAINED
WINDS OF 40 KNOTS AND A FEW STORM FORCE GUSTS TO 50 KNOTS LIKELY. WE
WILL HOLD THE FORECAST TO HIGH END GALES GIVEN THE EXPECTED LOW
CHANCE OF SUSTAINED STORM FORCE WINDS...BUT MARINERS SHOULD BE AWARE
OF A FEW GUSTS OVER 50 KNOTS.
THE GALES WILL CONTINUE INTO SUNDAY EVENING BEFORE DIMINISHING
OVERNIGHT. A FAST MOVING CLIPPER WILL MOVE ACROSS THE OTTAWA VALLEY
MONDAY NIGHT. WINDS WILL INCREASE AGAIN WITH THIS FEATURE AND MAY
BRIEFLY APPROACH GALE FORCE LATE MONDAY NIGHT AND EARLY TUESDAY ON
LAKE ONTARIO.
&&
.HYDROLOGY...
A SOLID 1 TO 1.5 INCHES OF RAIN FELL BETWEEN 06Z AND 18Z ACROSS THE
BUFFALO AREA HEADWATERS. ANOTHER BATCH OF HEAVIER SHOWERS WAS JUST
EXITING THE AREA ATTM. THIS COMBINED WITH A TOTAL SNOWMELT (SWE OF 1
TO 2 INCHES) HAS RESULTED IN FLOODING ON ALL BUF AREA
CREEKS...WARNINGS HAVE BEEN ISSUED. FIELD REPORTS INDICATE THAT ICE
IS NO LONGER A FACTOR AND HAS BEEN FLUSHED OUT. PONDING OF WATER DUE
TO RAIN AND SNOWMELT HAS BEEN AN ISSUE EVERYWHERE ELSE WITH SOME
LOCAL ROAD CLOSURES POSSIBLE...FLS ADVISORY ISSUED TO COVER THAT.
CONDITIONS WILL GRADUALLY IMPROVE THIS EVENING....LATER E OF LK
ONTARIO. FLOOD STATEMENTS ON THE BUFFALO AREA CREEK FLOODING WILL BE
ISSUED FREQUENTLY THIS EVENING.
&&
.TIDES/COASTAL FLOODING...
WE WILL ISSUE A LAKESHORE FLOOD WATCH FOR SUNDAY. THIS SITUATION
APPEARS MORE FAVORABLE FOR LAKESHORE FLOODING THAN THE LAST HIGH
WIND EVENT CHRISTMAS EVE. THE WINDS ARE EXPECTED TO RAPIDLY
INCREASE FOLLOWING THE SURFACE COLD FRONTAL PASSAGE...WITH A QUICK
SHIFT FROM THE SOUTH TO THE SOUTHWEST. THE FAST SHIFT IN DIRECTION
AND INCREASE IN SPEED MAY PRODUCE A SEICHE...WITH THE LAKE WATERS
SLOSHING EASTWARD AND PRODUCING A STORM SURGE AT THE NORTHEAST END
OF THE LAKE. THE LATEST RUN OF THE GLERL LAKE ERIE WATER LEVEL
FORECAST GUIDANCE TAKES THE LEVEL TO ABOUT 7 FEET...AND THIS MODEL
OFTEN UNDER-FORECASTS THE SURGE.
IT SHOULD BE NOTED THAT AS WITH PAST EVENTS...THE LAKESHORE
FLOODING RISK IS IN THE FIRST FEW HOURS FOLLOWING THE COLD FRONTAL
PASSAGE. THE FIRST RISE IS ALWAYS THE HIGHEST...WITH SUCCESSIVE
SLOSHES ALWAYS LOWER THAN THE FIRST. THUS...EXPECT THE GREATEST
RISK FOR LAKESHORE FLOODING TO BE ALONG THE ERIE COUNTY SHORELINE
FROM LATE MORNING THROUGH EARLY AFTERNOON.
&&
.CLIMATE...
A RECORD BREAKING DAY HERE IN BUFFALO...NOT ONLY A NEW DAILY
RAINFALL RECORD OF 1.21 INCHES...BUT THE RECORD HIGH TEMP OF 58
(1971) HAS ALREADY BEEN MATCHED AND WILL BE LIKELY BE EXCEEDED LATER
THIS AFTERNOON. AND...AMAZINGLY...OUR TWO FEET PLUS OF SNOWFALL
WHICH FELL LAST FRI-SUN HAS VANISHED AND GROUND IS NOW BARE.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING FROM 9 AM TO 6 PM EST SUNDAY FOR NYZ001>003-
010>012-019-085.
LAKESHORE FLOOD WATCH FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON FOR NYZ010-085.
HIGH WIND WARNING FROM 11 AM TO 8 PM EST SUNDAY FOR NYZ006>008.
WIND ADVISORY FROM 11 AM TO 8 PM EST SUNDAY FOR NYZ004-005-014.
WIND ADVISORY FROM 9 AM TO 6 PM EST SUNDAY FOR NYZ013-020-021.
MARINE...GALE WARNING FROM 8 AM TO 9 PM EST SUNDAY FOR LEZ020-040-041.
GALE WARNING FROM 9 AM TO 10 PM EST SUNDAY FOR LOZ042-
043-062-063.
GALE WARNING FROM 11 AM SUNDAY TO 1 AM EST MONDAY FOR
LOZ044-045-064-065.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...SFM
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...SFM
MARINE...HITCHCOCK/SFM
HYDROLOGY...SFM
TIDES/COASTAL FLOODING...HITCHCOCK
CLIMATE...SFMHazardous weather outlook, Dec 27, 3:39 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 339 PM EST SAT DEC 27 2008 NYZ010-085-282045- NORTHERN ERIE-SOUTHERN ERIE- 339 PM EST SAT DEC 27 2008 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM EST SUNDAY... ...LAKESHORE FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. FLOODING WILL CONTINUE THROUGH TONIGHT ON THE BUFFALO AREA CREEKS AND ALSO CATTARAUGUS CREEK. IN ADDITION TO THE RIVER FLOODING... EXCESSIVE RUNOFF FROM EARLIER RAINFALL AND RAPID SNOWMELT HAS RESULTED IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. LAKESHORE FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...AND ALSO WIND GUSTS OR DAMAGE TO THE NATIONAL WEATHER SERVICE IN BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-282045- OSWEGO-JEFFERSON-LEWIS- 339 PM EST SAT DEC 27 2008 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 8 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OR DAMAGE TO THE NATIONAL WEATHER SERVICE IN BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004-005-014-282045- WAYNE-NORTHERN CAYUGA-ONTARIO- 339 PM EST SAT DEC 27 2008 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS TO THE NATIONAL WEATHER SERVICE IN BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>003-011-012-019-282045- NIAGARA-ORLEANS-MONROE-GENESEE-WYOMING-CHAUTAUQUA- 339 PM EST SAT DEC 27 2008 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OR DAMAGE TO THE NATIONAL WEATHER SERVICE IN BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ013-020-021-282045- LIVINGSTON-CATTARAUGUS-ALLEGANY- 339 PM EST SAT DEC 27 2008 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS TO THE NATIONAL WEATHER SERVICE IN BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-282045- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 339 PM EST SAT DEC 27 2008 ...GALE WARNING IN EFFECT FROM 8 AM TO 9 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ022-024-282045- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 339 PM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. GALE FORCE WINDS ARE POSSIBLE FROM EARLY SUNDAY AFTERNOON THROUGH SUNDAY EVENING AS A POWERFUL COLD FRONT CROSSES THE SAINT LAWRENCE VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042-043-062-063-282045- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- 339 PM EST SAT DEC 27 2008 ...GALE WARNING IN EFFECT FROM 9 AM TO 10 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-064-065-282045- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 339 PM EST SAT DEC 27 2008 ...GALE WARNING IN EFFECT FROM 11 AM SUNDAY TO 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
In the hours before
Special weather statement, Dec 27, 12:10 PM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1210 PM EST SAT DEC 27 2008 NYZ001-010-085-271830- NIAGARA-NORTHERN ERIE-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO... ORCHARD PARK...SPRINGVILLE 1210 PM EST SAT DEC 27 2008 ...LAST BATCH OF HEAVY RAIN MOVING THROUGH... AT 12 NOON...A CLUSTER OF HEAVY SHOWERS ASSOCIATED WITH A WARM FRONT WAS MOVING INTO ERIE COUNTY FROM LAKE ERIE. THIS ACTIVITY SHOULD LIFT NORTH OF THE AREA BY 1 PM...WITH GENERALLY DRY CONDITIONS FOLLOWING FOR THE REST OF THE AFTERNOON. HOWEVER...THIS ADDITIONAL RAIN COMBINING WITH RAPID SNOWMELT WILL CONTINUE TO RESULT IN PONDING IN LOW LYING AREAS. SOME LOCAL ROAD FLOODING WILL BE POSSIBLE INTO EARLY AFTERNOON AS WELL. DRIVERS SHOULD EXERCISE CAUTION. SFM
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 3:58 AM EST | Freezing Rain Advisory | BUF | Lewis | 2 hr |
| Dec 27, 6:07 AM EST | Freezing Rain Advisory | BUF | Lewis | 3 hr |
| Dec 27, 7:06 AM EST | Flood Watch | BUF | Erie | 3 hr |
| Dec 27, 8:10 AM EST | Areal Flood Advisory | BUF | Erie, Genesee, Livingston, Monroe, Niagara, Orleans and 1 more | 14 hr |
| Dec 27, 8:23 AM EST | River Flood Warning | BUF | Erie | 21 hr |
| Dec 27, 8:23 AM EST | River Flood Warning | BUF | Erie, Wyoming | 21 hr |
| Dec 27, 8:23 AM EST | River Flood Warning | BUF | Erie, Wyoming | 21 hr |
| Dec 27, 8:27 AM EST | River Flood Warning | BUF | Erie, Genesee | 11 hr |
| Dec 27, 8:48 AM EST | Areal Flood Advisory | BUF | Cayuga, Livingston, Ontario, Wayne | 4 hr |
| Dec 27, 9:25 AM EST | Areal Flood Advisory | BUF | Cattaraugus, Chautauqua | 3 hr |
| Dec 27, 3:10 PM EST | Lakeshore Flood Watch | BUF | Erie | 13 hr |
| Dec 27, 3:25 PM EST | High Wind Warning | BUF | Cayuga, Chautauqua, Erie, Genesee, Jefferson, Lewis and 8 more | 30 hr |
| Dec 27, 3:25 PM EST | Wind Advisory | BUF | Allegany, Cattaraugus, Cayuga, Livingston, Ontario, Wayne | 27 hr |
| Dec 27, 3:28 PM EST | River Flood Warning | BUF | Cattaraugus, Chautauqua, Erie, Wyoming | 4 hr |
| Dec 27, 3:34 PM EST | Gale Warning | BUF | 34 hr | |
| Dec 27, 4:06 PM EST | Areal Flood Advisory | BUF | Jefferson, Lewis, Oswego | 6 hr |
Nearby
Areal Flood Warnings in New York, 2008Every areal flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.